Naloxone/Narcan™ programs have been established in numerous communities throughout the United States and continue to expand. The goal of these programs are to expand naloxone access to drug users and their loved ones, as well as those who take opiates for pain management, with training on overdose prevention, recognition, and response (including calling 911 and rescue breathing) in addition to prescribing and dispensing naloxone.
Recently there have been reports of a “new” fentanyl analogue, acrylfentanyl, calling the drug “extremely powerful” and implying that it can render naloxone ineffective. Elements of these reports are incorrect and misleading. In its press release addressing the issue, The Office of National Drug Control Policy stated, “If administered quickly and at a sufficient dose, naloxone and other opioid antagonists are effective against all opioids regardless of their potency.”
Rub your knuckles on the bony part of the chest (sternum) to try to get them to wake up and breathe.
If the person isn’t breathing, take the following steps:
Turn the person so that he/she are laying on his/her side. Open his/her mouth and check to make sure nothing is in the person’s throat blocking them from breathing. Keep individual on his/her side (see Recovery Position below) while you call 911.
Credit: Massachusetts Department of Public Health Opioid Overdose Education and Naloxone Distribution: MDPH Naloxone pilot project Core Competencies.
When you call 911 let the operator know as much as possible. Tell the operator the condition of the person who is experiencing an overdose. For example, is the person breathing? What substance(s) has the person taken? Is the person responsive? Did you give Naloxone?
For a person who is not breathing, rescue breathing is an important step in preventing an overdose death. When someone has stopped breathing and is unresponsive, rescue breathing should be done as soon as possible because it is the quickest way to get oxygen into the body.
Steps for rescue breathing are:
The administration of Naloxone should be completed between rescue breathing.
In CT, you can ask your health care provider for a prescription for naloxone/Narcan™ in any of these forms. And, many pharmacies across the state now have certified pharmacists who can prescribe and dispense naloxone/Narcan ™. Most insurance (including Medicaid and Medicare) have the intranasal form and nasal spray on their formularies. It is also on CT’s AIDS Drug Assistance Program’s formulary. Purchasing it out of pocket may be cost prohibitive for most people.
CT also has a program through which pharmacists can take an online training to become certified to prescribe and dispense naloxone. To access the online training click here.
To find a pharmacy near you, click here. We highly recommend calling ahead to make sure the trained pharmacist is working that day and that they have naloxone in stock.
CT's statute PA 16-43 protects any individual administering naloxone/Narcan™ from both civil and crminial prosecution. "Any person, other than a licensed health professional acting in the ordinary course of such person's employment, who administers an opioid antagonist in accordance with this subsection shall not be liable for damages in a civil action or subject to criminal prosecution with respect to the administration of such opioid antagonist."
Multiple research studies evaluating outcomes after naloxone training in opioid abusing populations reported either no increase or decreased drug use in people who received naloxone kits. (Maxwell, S., Bigg, D., Stanczykiewicz, K., et al. (2006). Prescribing naloxone to actively injecting heroin users: A program to reduce heroin overdose deaths. J Addict Dis, 25(3), 89–96., Seal, K. H., Thawley, R., Gee, L., et al. (2005). Naloxone distribution and cardiopulmonary resuscitation training for injection drug users to prevent heroin overdose death: A pilot intervention study. J Urban Health, 82(2), 303–311; Wagner, K. D., Valente, T. W., Casanova, M., et al. (2010). Evaluation of an overdose prevention and response training programme for injection drug users in the Skid Row area of Los Angeles, CA. Int J Drug Policy, 21(3), 186–193.)
Overdose is the primary cause of death for people released from incarceration and those coming out of substance use treatment due to the loss of tolerance. (Binswanger, I. A., Nowels, C., Corsi, K. F., Glanz, J., Long, J., Booth, R. E., & Steiner, J. F. (2012). Return to drug use and overdose after release from prison: a qualitative study of risk and protective factors. Addiction Science & Clinical Practice, 7(1), 3. http://doi.org/10.1186/1940-0640-7-3)
In CT, in 2015, 44% of accidental drug intoxication deaths occurred among individuals who had been detained at some point during their life by the Connecticut Department of Corrections.50 In individuals with opioid use disorder, the risk of overdose is greatest upon release, especially if they have not received opioid treatment medications during their incarceration. In Connecticut, 64% of overdose deaths among individuals released from the Department of Corrections occur within 6 months of release. (Kathleen Maurer MD. Some recent data on DOC prisoners. 2016.)
Substantial evidence from a number of longitudinal studies indicates that the period immediately following release from prison39 and the period immediately following discharge from a detoxification facility pose a significantly elevated risk of overdose (1 J. Strang and others, “Loss of tolerance and overdose mortality after inpatient opiate detoxification: follow up study”, British Medical Journal, vol. 326, No. 7396 (3 May 2003).
Drug users can only enter treatment if they are alive.